Alert archive / Wyoming / Tornado Warnings in 2005
Tornado Warning 20, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 23, 2005, 4:32 PM MDT for Crook County, Weston County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2005, 4:32 PM MDT (22:32 UTC)
- Expired
- Aug 23, 2005, 5:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:00 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT TUE AUG 23 2005 .DISCUSSION...WATER VAPOR IMAGERY SHOWING STRONG LONGWAVE TROUGH OVER PACIFIC NORTHWEST WITH A SERIES OF SHORTWAVES MOVING IN THE SOUTHWEST FLOW AHEAD OF THE TROUGH. THE SHORTWAVES WERE LOCATED OVER WYOMING EXTENDING BACK INTO EASTERN IDAHO. THIS PLACES THE TRACK OF THE SHORTWAVE MAINLY ACROSS THE NORTHERN PORTIONS OF THE CWA THIS AFTERNOON AND EVENING. HOWEVER BEST INSTABILITY/SHEAR APPEARS TO BE CONCENTRATED MOSTLY IN THE SOUTHERN PORTIONS OF THE CWA AND BLACK HILLS. SURFACE ANALYSIS CONTINUES TO SHOW A RELATIVELY STATIONARY CONVERGENCE BOUNDARY OVER FAR NORTHEAST WYOMING WHERE SHOWERS AND THUNDERSTORMS HAVE BEEN REDEVELOPING ALL DAY LONG. MORE THUNDERSTORMS WILL DEVELOP THIS EVENING AS THAT BOUNDARY CONTINUES TO SLOWLY SLIDE EAST AND BEGINS INTERACTING WITH THE BLACK HILLS. STORMS WILL ALSO FORM SOUTH OF THE HILLS WHERE THE BEST CAPE LIES AND WHERE SPC HAS NUDGED THE SLIGHT RISK AREA EARLIER TODAY. HODOGRAPH FORECASTS STILL SHOW A POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL RESULTING FROM THE SLOW/STATIONARY MOVEMENT EXPECTED FROM RIGHT MOVING SUPERCELLS. LATEST RUC SHOWING SOME STRONG CAPPING EAST OF THE HILLS...WITH SOME REINFORCING OF THE CAP LATE THIS EVENING. IT WILL BE INTERESTING TO SEE IF STORMS CAN DEVELOP/SUSTAIN THEMSELVES IN THAT AREA. MORE PRECIP EXPECTED TOMORROW WITH THIS ACTIVE WEATHER PATTERN. CUT OFF LOW WILL CONTINUE TO STRENGTHEN TONIGHT THROUGH MUCH OF THE DAY TOMORROW AS IT CONTINUES ITS SLOW PROGRESSION EASTWARD ACROSS THE NORTHERN MONTANA/CANADIAN BORDER. UPPER LEVEL DIFFLUENCE AHEAD OF THE CUT OFF LOW ALONG WITH WARM TEMPERATURES RIDING UP NORTH AHEAD OF A STRONG COLD FRONT WILL RESULT IN ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. BEST CAPE WILL BE IN THIS NOSE OF HIGHER THETA E ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES PRIOR TO FRONTAL PASSAGE. FRONT WILL SLIDE THROUGH THE CWA BEGINNING FROM THE NORTHWEST AROUND MID MORNING. STORMS WILL FIRE ALONG THE FRONT TOMORROW AFTERNOON...AND PUSH SOUTHEAST WITH IT THURSDAY EVENING...MAKING IT TO THE SE EDGES OF THE CWA BY OVERNIGHT WEDNESDAY. SOME LINGERING SHOWERS POSSIBLE ACROSS THE FAR SOUTHEASTERN ZONES THURSDAY AS THE FRONTAL BOUNDARY ALOFT CLEARS THE AREA. TEMPS WILL BE COOLER WITH MOST AREAS SEEING HIGHS IN THE 70S...AND UPPER 60S IN THE BLACK HILLS. STRONG SUBSIDENCE BEHIND THE DEPARTING TROUGH WILL DRY CONDITIONS OUT FOR FRIDAY WITH TEMPERATURES RECOVERING A LITTLE WITH HIGHS IN THE LOWER 80S. EXTENDED...WEAK RIDGING GIVES WAY TO ZONAL FLOW FOR SATURDAY THROUGH MONDAY AS FLAT UPPER RIDGE DOMINATES THE WEATHER. NEAR NORMAL TEMPS AND DRY WEATHER EXPECTED FOR THE WEEKEND. FLOW WILL TURN MORE SOUTHWESTERLY BY MONDAY NIGHT AS STRONG UPPER TROUGH BEGINS TO DIG OVER THE NORTHWEST AND NORTHERN ROCKIES. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA ON TUESDAY. && .AVIATION...GENERALLY...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD WITH THE EXCEPTION OF MVFR OR LOWER CEILINGS AND VISIBILITIES NEAR THUNDERSTORMS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 23, 11:10 AM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT TUE AUG 23 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1110 AM MDT (1210 PM CDT) TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR AREAS SOUTH OF THE BLACK HILLS. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE AREA TODAY... BRINGING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THIS AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO BE STRONG TO SEVERE...ESPECIALLY ACROSS THE BLACK HILLS AND SOUTHERN SOUTH DAKOTA WHERE BETTER SHEAR AND MOISTURE WILL BE IN PLACE. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT SLOWLY CROSSES THE AREA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL AGAIN BE LARGE HAIL AND WIND GUSTS OF 60 MPH OR GREATER. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON AND EVENING AS THE COLD FRONT STALLS ACROSS THAT AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:52 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 55 min |
| Aug 23, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 60 min |
| Aug 23, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 69 min |
Nearby
Tornado Warnings in Wyoming, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.